MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. DISPOSABLE BIOPSY FORCEPS

AOMORI OLYMPUS CO., LTD. DISPOSABLE BIOPSY FORCEPS
Model Number FB-231D
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Pneumothorax (2012)
Date of Event 06/12/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Olympus medical systems corp.(omsc) received a literature titled "ultrathin bronchoscopy without virtual navigation for diagnosis of peripheral lung lesions" literature summary: background: the increasing incidence of encountering lung nodules necessitates an ongoing search for improved diagnostic procedures.Various bronchoscopic technologies have been introduced or are in development, but further studies are needed to define a method that fits best in clinical practice and health care systems.Research question how do basic bronchoscopic tools including a combination of thin (outer diameter 4.2 mm) and ultrathin bronchoscopes (outer diameter 3.0 mm), radial endobronchial ultrasound (rebus) and fluoroscopy perform in peripheral pulmonary lesion diagnosis? study design and methods: this is a retrospective review of the performance of peripheral bronchoscopy using thin and ultrathin bronchoscopy with rebus and 2d fluoroscopy without a navigational system for evaluating peripheral lung lesions in a single academic medical center from 11/2015 to 1/2021.We used a strict definition for diagnostic yield and assessed the impact of different variables on diagnostic yield, specifically after employment of the ultrathin bronchoscope.Logistic regression models were employed to assess the independent associations of the most impactful variables.Results: a total of 322 patients were included in this study.The median of the long axis diameter was 2.2 cm and the median distance of the center of the lesion from the visceral pleural surface was 1.9 cm.Overall diagnostic yield was 81.3% after employment of the ultrathin bronchoscope, with more detection of concentric rebus views (93% vs.78%, p < 0.001).Sensitivity for detecting malignancy also increased from 60.5% to 74.7% (p = 0.033) after incorporating the ultrathin scope into practice, while bronchus sign and peripheral location of the lesion were not found to affect diagnostic yield.Concentric rebus view, solid appearance, upper/middle lobe location and larger size of the nodules were found to be independent predictors of successful achievement of diagnosis at bronchoscopy.Interpretation: this study demonstrates a high diagnostic yield of biopsy of lung lesions achieved by utilization of thin and ultrathin bronchoscopes.Direct visualization of small peripheral airways with simultaneous rebus confirmation type of adverse events/number of patients: event 1- pneumothorax (3 patients).Event 2- airway bleeding (5 patients).
 
Additional Manufacturer Narrative
This report has been submitted by the importer under this mdr report number 2429304-2024-0000463.This report is related to the following linked patient identifier: (b)(6).Attempts were performed to obtain additional information, but no response was received.The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
The following additional information was received from the author: an olympus device did not cause or contribute to the adverse event described in the article.Also, it was confirmed that an olympus device malfunction did not occur.Additionally, the author noted that ultrathin scope increased the diagnostic yield in addition to the thin scope.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and to provide additional information received from the author b5.The device history record was unable to be reviewed for this device since the serial and/or lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the reported event was likely an accident, or a complication associated with a surgical procedure while using the subject device.There was no complaint reported on the subject device and no evidence of an olympus device malfunction.Therefore, the root cause cannot be determined.Olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide a correction to the initial with information inadvertently left out b3.

Brand Name
DISPOSABLE BIOPSY FORCEPS
Common Device Name
DISPOSABLE BIOPSY FORCEPS
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20705605
Report Number9614641-2024-02097
Device Sequence Number9610510
Product Code EOQ
UDI-Device Identifier04953170158209
UDI-Public04953170158209
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K950636
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFB-231D
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2024
Supplement Date Received by Manufacturer01/20/2025
01/24/2025
Initial Report FDA Received Date11/18/2024
Supplement Report FDA Received Date01/24/2025
01/24/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BF-MP190F, BRONCHOVIDEOSCOPE, SN -UNK.; BF-P190, BRONCHOVIDEOSCOPE, SN-UNK.; NA-1C-1, ASPIRATION NEEDLE, SN-UNK.; NA-403D-2021 SINGLE USE ASPIRATION NEEDLE, SN-UNK.; SINGE USE BIOPSY FORCEPS, FB-433D, SN-UNK.; UM-S20-17S, ULTRASONIC PROBE, SN-UNK.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown